Hail, Eddy
- When
- May 23, 1:31 PM MST to 1:36 PM MST
- Where
- Eddy County, 7 mi NNE of Queen
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.294, -104.684
Very good low-level moisture and instability were in place as well as upslope winds along the higher terrain. The limiting factor in storm development was weak wind shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Very good low-level moisture and instability were in place as well as upslope winds along the higher terrain. The limiting factor in storm development was weak wind shear. Nevertheless, these conditions resulted in storms developing in West Texas and southeast New Mexico with strong winds, large hail, and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 23, 1:17 PM MST, 14 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 317 PM CDT Wed May 23 2018 .UPDATE...Severe Thunderstorm Watch #118 has been issued for Southeast New Mexico and Far West Texas thru 03Z. && .PREV DISCUSSION... /issued 239 PM CDT Wed May 23 2018/ DISCUSSION...As of 2:00 PM CDT Wednesday...if you like very or extremely hot weather than this weekend and next week is for you. Have a strong storm over the Davis Mtns at this time. Some more storms are starting to form over the Guadalupe Mtns. These storms will continue to increase in coverage and intensity this aftn/evening over SE NM and West Texas as moisture is banked against the mtns in combination with intense heating and upslope flow. These storms will (should) dissipate before reaching the central PB tonight since they will be moving into the ridge and BL stabilization. Have followed the 12Z NAM NEST since it seems to have a good handle on the pattern. Storms could have gusty winds...large hail...and very heavy rains. Even though CAPE's will be in excess of 3000 J with little CIN in SE New Mexico and West Texas the limiting factor will be weak vertical shear. Storms will be on the decrease late tonight then dry weather is expected thru the weekend as ridging builds over the southern Plains. With the H85 ridge edging closer and the the low level moisture mixing temps will rise to record levels over the weekend. Expect temps 100-105 over the PB...around 105 in the Trans Pecos...and 110+ possible over the Rio Grande. Temps will be similar on Monday. Ridging will remain entrenched over the southern Plains next week. Have kept the CWA mainly dry...but there could be enough moisture trapped under the ridge combined with intense heating for an isolated storm. But the main story will be the extremely hot temperatures. With H85 temps exceeding 30C...and as hot as 34C from Tue thru Thursday it's possible we can break the all-time high temperature record for the month of May at Midland Intl Air and Space Port (the current all-time record for May at MAF is 108 degrees set in 1989 and 2000). For now...have high temps Tue and Wed around 105 in the PB...up to 110 in the Trans Pecos...and up to 115 along the Rio Grande. It's entirely possible that high temps could be as much as five degrees hotter than the current forecast. The temperatures next week will be dangerously hot. Remember to wear loose clothing and drink plenty of water (stay away from caffeine and alcohol since that will dehydrate you). Do not leave children...the elderly...and pets unattended in vehicles! Remember to stay hydrated! Strobin && .PRELIMINARY POINT TEMPS/POPS... Big Spring 69 93 72 98 / 10 0 10 10 Carlsbad 63 92 67 99 / 40 10 10 0 Dryden 70 94 72 97 / 20 0 10 10 Fort Stockton 67 92 70 98 / 40 10 10 10 Guadalupe Pass 62 85 68 90 / 30 10 10 0 Hobbs 62 91 65 96 / 40 0 10 0 Marfa 60 87 63 91 / 30 30 10 10 Midland Intl Airport 69 93 71 98 / 10 0 0 0 Odessa 68 93 71 98 / 20 0 0 0 Wink 68 94 70 100 / 40 0 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/33
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 118 PM CDT Wed May 23 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 118 PM CDT Wed May 23 2018 /1218 PM MDT Wed May 23 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon and evening mainly across southeast New Mexico southward to the Guadalupe and Davis Mountains. A few storms will also be possible across the far western and northwestern Permian Basin south to the Big Bend area. Storms could become strong with a few severe, large hail, damaging winds, and locally heavy rain being the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms, some strong, are possible Thursday mainly in the Davis Mountains area. Strong winds and heavy rain will be the main threats. A few storms will possible on Friday across the eastern areas. The weather is expected to turn unusually hot starting Saturday and will gain momentum through the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
Special Weather Statement National Weather Service Midland/Odessa TX 129 PM CDT WED MAY 23 2018 TXZ058-074-231915- Reeves County and Upper Trans Pecos TX- Davis/Apache Mountains Area TX- 129 PM CDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES AND NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 215 PM CDT... At 128 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles southeast of Kent, moving northeast at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Reeves and northeastern Jeff Davis Counties. This includes the following highways... Interstate 10 between mile markers 186 and 194. Interstate 20 between mile markers 0 and 2. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3079 10410 3091 10424 3113 10405 3090 10376 TIME...MOT...LOC 1828Z 226DEG 6KT 3090 10411 24
Special Weather Statement
National Weather Service Midland/Odessa TX
217 PM CDT WED MAY 23 2018
TXZ074-232000-
Davis/Apache Mountains Area TX-
217 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFF DAVIS AND EAST
CENTRAL CULBERSON COUNTIES UNTIL 300 PM CDT...
At 216 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorm 15 miles southeast of Kent, moving east at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Kent and Buffalo Trail Scout Camp.
This includes Interstate 10 between mile markers 170 and 185.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3117 10422 3090 10379 3088 10376 3073 10401
3104 10436
TIME...MOT...LOC 1916Z 289DEG 5KT 3089 10407
24Special Weather Statement National Weather Service Midland/Odessa TX 243 PM CDT WED MAY 23 2018 TXZ057-058-074-232030- Van Horn and Highway 54 Corridor TX- Reeves County and Upper Trans Pecos TX- Davis/Apache Mountains Area TX- 243 PM CDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES AND EAST CENTRAL CULBERSON COUNTIES UNTIL 330 PM CDT... At 243 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Kent, moving north at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Reeves and east central Culberson Counties. This includes Interstate 10 between mile markers 164 and 172. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3116 10408 3101 10440 3136 10460 3151 10418 TIME...MOT...LOC 1943Z 170DEG 17KT 3119 10428 24
Special Weather Statement
National Weather Service Midland/Odessa TX
144 PM MDT WED MAY 23 2018
NMZ027-028-232030-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
144 PM MDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY COUNTY UNTIL
230 PM MDT...
At 143 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Carlsbad Caverns National Park, or 26 miles north
of Pine Springs, moving northeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Carlsbad Caverns National Park, Lincoln National Forest and Queen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3242 10477 3249 10454 3227 10436 3208 10455
3205 10468 3208 10477 3225 10485 3231 10485
TIME...MOT...LOC 1943Z 241DEG 7KT 3227 10468
67PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
259 PM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG CARLSBAD 32.40N 104.24W
05/22/2018 Eddy NM PUBLIC
TIN ROOF ON TOP OF SEARS STORE IN CARLSBAD WAS RIPPED
APART BY THUNDERSTORM WIND GUSTS.
&&
MATT.SALERNOThe Holloman AFB radar (KHDX), 160 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
5 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Heavy rain fell across Eddy County and produced flash flooding near Queen. Two feet of water was flowing over State Highway 137 at Rocky Arroyo. No damage was reported.
A thunderstorm moved across Lea County and produced a 58 mph wind gust near Hobbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749753, 749758, 749762, 750345, 750349, 750350, 750351.